Puerto Rico, 2023

Flash Flooding and Debris Flows in Puerto Rico, August 26, 2023

August 26, 2023 · NWS SJU · 12 events in 7 counties and zones

Outer rainbands from the distant Tropical Cyclone Franklin over the western Atlantic brought unsettled weather conditions across Puerto Rico on August 26th. Between 2 and 4 inches of rain were observed along the southern and eastern half of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Outer rainbands from the distant Tropical Cyclone Franklin over the western Atlantic brought unsettled weather conditions across Puerto Rico on August 26th. Between 2 and 4 inches of rain were observed along the southern and eastern half of Puerto Rico. This rainfall resulted in flash flooding, river flooding, and mudslides.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 25, 8:48 PM AST, 8 hours 12 minutes earlier.

Area forecast discussion, Aug 25, 8:48 PM AST, 8 hours 12 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
848 PM AST Fri Aug 25 2023

...New UPDATE...AVIATION...

.UPDATE...
Mostly cloudy skies continued across the region into the evening
hours,as cloud debris from afternoon and early evening showers
and thunderstorm activity lingered across the region. A tail of
moisture from the distant Tropical storm Franklin eventually
propagated southward across the forecast area today bringing
periods of locally heavy rains, frequent lightning strikes and
rainfall accumulations between 1 to 3 inches especially over the
west coastal areas, central interior and southern slopes of
Puerto Rico. Lesser showers of mostly light to moderate intensity
was noted elsewhere over PR. Only few light showers wee observed
around the USVI, where variably cloudy skies prevailed. Expect the
mid to upper level moisture plume to linger across parts of the
Mona passage, south and east PR and the USVI overnight. This will
favor another round of showers mainly along parts of the south
and east coastal areas of PR but also around the adjacent islands
and mainly the northern USVI. The recent TJSJ 26/00Z upper sounding
was very moist with marginally unstable conditions aloft which provided
good ventilation for the convection today. Low level winds were 15-25
mph below 500 millibars and from the south to southwest veering with
height above. Otherwise no change to the inherited short term forecast
and reasoning at this time.

.AVIATION UPDATE...
Vfr conds at all terminals durg prd, however SCT SHRA/Isold TSRA
will continue to affect the coastal waters and particularly the
Atlantic waters and the Mona passage. sct-bkn LYRS NR
FL025...FL050. BKN-OVC lyrs btw FL080-FL100 and nr FL250 due to
convective cloud debris spread across the local flying region. Mtn
top obscr til 26/12Z ovr the interior sections of PR due to low
clds and -RA. Sfc wnds calm to light and vrbl bcmg fm S-SW btw
5-10 kts aft 26/14Z.

 &&

.From previous discussion/issued at 406 PM AST Fri Aug 25 2023/

.SYNOPSIS...
Clouds and showers from distant to the north Tropical Storm
Franklin will continue to impact the islands through tomorrow.
Skies will begin to clear out by late in the weekend. Drier
weather is expected by early next week. Another round of showers
is anticipated by the middle of next week. Temperatures will
remain above normal Sunday onward.

&&

.SHORT TERM...Tonight trough Sunday...

The cloud shield from disorganized Tropical Storm Franklin, which
centered is located about 260 miles northeast of San Juan, reached
the local islands, resulting in cloudy skies. The clouds, however,
protected the islands from excessive heat, thus the heat advisories
and warnings were cancelled early in the day. Additionally, a
feeding band from the tropical storm reached the Mona Channel, with
numerous showers and thunderstorms clearly observed on Doppler radar
and satellite imagery. This activity then moved across the western
and northern half of Puerto Rico, causing periods heavy rain and
gusty winds. Another cluster of storms developed along the interior,
with brief periods of heavy rainfall observed, and accumulations
around 1 to 2 inches. At the end of the afternoon, most of Puerto
Rico at least received a drizzle from the outer band of Franklin.
No rain was observed across the U.S. Virgin Islands.

The official forecast from the National Hurricane Center does show
the tropical storm eventually lifting to the north, but before that,
some showers could still make it into the islands tonight and early
tomorrow, so the users should be aware of any hazards that these
storms may bring. The winds will remain from the south or southwest
through Sunday, at around 10 knots on Saturday and a little
stronger on Sunday. Under this flow, morning showers may be
driven from the Caribbean Sea across the southern and southwestern
municipalities of Puerto Rico. Afternoon activity should be
focused around north and northeast Puerto Rico. Some flooding and
strong gusty winds can be expected with the activity. The GFS
forecast sounding shows saturation in the upper level of the
atmosphere for Saturday, indicating cloudy skies lingering. By
Sunday, relative humidities values at the upper levels drop, hence
skies should gradually clear out. With more sunshine reaching the
islands, temperatures will climb up above normal again, and heat
advisories or warnings may be required later in the weekend.

&&

.LONG TERM...Monday through Thursday.../from prev discussion/

The last remnants of a persistent rainband from Tropical Storm
Franklin will begin receding to the north over the local Atlantic
waters Sunday and drier air will enter the area through Monday.
By Tuesday, Franklin is forecast to be a hurricane more than a
thousand miles north of Punta Cana and flow in the lower levels
will turn to the east. Some moisture will return on this flow and
allow us to return to more typical weather for mid-August. This
will mean overnight and morning showers on the east coast of
Puerto Rico, and showers and thunderstorms over the western
interior during the afternoons. Only random showers are expected
in the U.S. Virgin Islands during the long term period, although
downstream showers may form each day.

At upper levels, high pressure northeast of the local area on
Sunday will move north allowing easterly flow to prevail. Low
pressure will form in the tropical Atlantic in a westward moving
trough on Monday and pass over Puerto Rico on Wednesday afternoon.
An inverted trough at lower levels is now forecast to move through
the Caribbean which should increase shower activity during the
middle of the week ahead. The southeasterly flow will bring
another bump in the temperatures--mainly on the north coasts.

&&

.AVIATION...
SHRA and isolated thunderstorms will persist across TJBQ through
around 00Z, with VCSH expected for TJSJ and TJPS. These conditions
could result in periods of lower ceilings and brief reductions in
VIS. Winds will remain from the S at 6-9 kts, but could be
stronger around these thunderstorms.

&&

.MARINE...
Outer bands from Franklin are causing locally hazardous seas due
to strong showers and thunderstorms. This activity will linger
into tomorrow. Otherwise, seas are at 5 feet or less and benign
conditions are expected afterward. The risk for rip currents is
moderate for the northern coast of Puerto Rico.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...RAM
LONG TERM....MMC
AVIATION...RAM
Hazardous weather outlook, Aug 25, 2:15 PM AST, 14 hours 45 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Nacional de Meteorologia en San Juan PR
159 PM AST viernes 25 de agosto de 2023

AMZ711>745-PRZ001>013-261800-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez
y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la
costa del Atlantico y del Caribe-
159 PM AST viernes 25 de agosto de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Esta tarde y esta noche

.Rayos...Tronadas de aisladas a dispersas son posibles a traves de
porciones de Puerto Rico. Este atento a las tormentas electricas en su
area y este preparado para refugiarse.

.Lluvia Excesiva...Inundaciones en areas urbanas, carreteras y riachuelos.
Inundaciones repentinas aisladas son posibles.

.Calor Excesivo...Indices de calor de 102 a 107 grados a traves de las
areas urbanas y costeras. Agotamiento por calor es probable con exposicion
prolongada.

.Corrientes Marinas...Correintes marinas amenazantes a la vida son
posibles en la zona de ola rompiente particularmente a traves del
noroeste de Puerto Rico.

.DIAS DOS A SIETE...sabado a jueves

Calor excesivo continuara hasta el jueves para areas bajas y urbanas
en la costa norte de Puerto Rico, Culebra y Vieques. Las bandas de
la cola de la Tormenta Tropical Franklin podran alcanzar el area
tarde tarde hoy hacia el sabado. Indices de calor altos durante
horas del medio dia a traves de la mayoria de los lugares de
elevaciones bajas. Tronadas son posibles cada dia. Se espera un
riesgo moderado de corrientes marinas para las playas del noroeste,
y norte-central.

.Comunicado sobre informacion reportada por observadores...

No se recomienda la activacion de los observadores.

AMZ716-726-VIZ001-002-261800-
San Tomas, San John y las Islas Adyacentes-Santa Cruz-
Aguas cercanas a la Costa del Atlantico y aguas costeras
adyacentes del Caribe-
159 PM AST viernes 25 de agosto de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
las Islas Virgenes Estadounidenses.

.DIA UNO...Esta tarde y esta noche

.Calor Excesivo...Indices de calor de 102 a 107 grados a traves de
las islas. Agotamiento por calor es probable con exposicion
prolongada.

.DIAS DOS A SIETE...sabado a jueves

Indices de calor de 102 a 107 grados ocurriran durante horas pico
del dia para la mayoria de las areas de poca elevacion. Habra un
riesgo bajo de corrientes marinas para todas las playas de las Islas
Virgenes Americanas.

.Comunicado sobre informacion reportada por observadores...

No se requiere la activacion de los observadores.

In the hours before

Special weather statement, Aug 26, 2:42 AM AST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service San Juan PR
242 AM AST Sat Aug 26 2023

PRZ003-004-006-007-260745-
Central Interior PR-Ponce and Vicinity PR-Eastern Interior PR-
Southeast PR-
242 AM AST Sat Aug 26 2023

...A strong thunderstorm will impact portions of Villalba, Guayama,
Coamo, Ponce, Cayey, Salinas, Juana Diaz, Santa Isabel and Aibonito
Municipalities through 345 AM AST...

At 241 AM AST, a strong thunderstorm was over Juana Diaz, moving
east at 25 mph.

HAZARD...Winds up to 40 mph, frequent lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1796 6643 1799 6646 1796 6658 1813 6659
      1815 6623 1796 6609 1795 6610 1795 6620
      1796 6620 1795 6622 1795 6629 1798 6632
      1796 6636
TIME...MOT...LOC 0641Z 258DEG 22KT 1807 6647

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DSR
Special weather statement, Aug 26, 2:46 AM AST, 2 hours 14 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
242 AM AST sbado 26 de agosto de 2023

PRZ003-004-006-007-260745-
Interior Central PR-Ponce y Vecindad PR-Interior Este PR-
Sureste PR-
242 AM AST sbado 26 de agosto de 2023

...Una tronada fuerte impactar sectores de Villalba, Guayama,
Coamo, Ponce, Cayey, Salinas, Juana Diaz, Santa Isabel y
Aibonito hasta las 345 AM AST...

A las 241 AM AST, una tronada fuerte estaba sobre Juana Diaz,
movindose hacia el este a 25 mph.

PELIGRO...Vientos de hasta 40 mph, rayos frecuentes y lluvia fuerte.

FUENTE...Indicado por radar.

IMPACTO...Espere daos menores en las ramas de los rboles y objetos
ligeros, no asegurados. La lluvia fuerte puede causar inundaciones
temporales de las calles, especialmente en reas de drenaje pobre.

MEDIDAS DE PRECAUCIN/PREPARACIN...

Las personas en el exterior deben buscar refugio inmediatamente.  Si
puedes or un trueno, ests lo suficientemente cerca como para ser
alcanzado por un rayo. Los automovilistas deben reducir la
velocidad y estar preparados para una posible prdida de control
debido al hidroplaneo.

TAMAO DE GRANIZO MXIMO...0.00
EN RFAGA DE VIENTO MXIMA...40 MPH

DSR
Special weather statement, Aug 26, 3:52 AM AST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service San Juan PR
352 AM AST Sat Aug 26 2023

PRZ003-260815-
Southeast PR-
352 AM AST Sat Aug 26 2023

...A strong thunderstorm will impact portions of Arroyo, Yabucoa,
Maunabo and Patillas Municipalities through 415 AM AST...

At 351 AM AST, a strong thunderstorm was over Patillas, moving east
at 10 mph.

HAZARD...Winds up to 40 mph and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Lightning is one of nature's
         leading killers. If you can hear thunder, you are close
         enough to be struck by lightning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency.

&&

LAT...LON 1797 6606 1805 6608 1809 6585 1804 6583
      1801 6584 1801 6587 1799 6588 1799 6590
      1797 6591 1797 6598 1798 6599
TIME...MOT...LOC 0751Z 257DEG 7KT 1799 6599

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Aug 26, 3:59 AM AST, 1 hour 1 minute before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
352 AM AST sbado 26 de agosto de 2023

PRZ003-260815-
Sureste PR-
352 AM AST sbado 26 de agosto de 2023

...Una tormenta elctrica fuerte impactar sectores de Arroyo,
Yabucoa, Maunabo y Patillas hasta las 415 AM AST...

A las 351 AM AST, una tormenta elctrica fuerte estaba sobre
Patillas, movindose hacia el este a 10 mph.

PELIGRO...Vientos de hasta 40 mph y rayos frecuentes.

FUENTE...Indicado por radar.

IMPACTO...Espere daos menores en las ramas de los rboles y objetos
ligeros, no asegurados.  Los rayos es uno de los principales
asesinos de la naturaleza.  Si puedes or un trueno, ests lo
suficientemente cerca como para ser alcanzado por un rayo.

MEDIDAS DE PRECAUCIN/PREPARACIN...

Las personas en el exterior deben buscar refugio inmediatamente.
Los aparatos elctricos no deben usarse a menos que en una
emergencia.

TAMAO DE GRANIZO MXIMO...0.00
EN RFAGA DE VIENTO MXIMA...40 MPH

DS

The radar

The San Juan radar (TJUA), 20 km away, was scanning. The volume nearest the first event began at 08:59 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 4 debris flow, 2 flood. Local standard time, as filed.

Flash Flood, Maunabo

When
August 26, 5:00 AM AST
Where
Maunabo County, 0.95 mi NW of Maunabo to 0.67 mi NW of Maunabo
Cause
Heavy Rain / Tropical System
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
18.010, -65.930

Emergency Managers indicated that Rio Maunabo went out of its banks, overflowing|over a bridge.

Flash Flood, Patillas

When
August 26, 5:10 AM AST
Where
Patillas County, 2.09 mi WSW of Patillas to 1.48 mi WSW of Patillas
Cause
Heavy Rain / Tropical System
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
18.010, -66.030

A report from Emergency Managers indicated that three houses were affected by flooding |in Urb. Valles de Patillas.

Flash Flood, Patillas

When
August 26, 5:12 AM AST
Where
Patillas County, 1.65 mi SW of Patillas to 1.51 mi WSW of Patillas
Cause
Heavy Rain / Tropical System
Property damage
$5,000
Reported by
State Official
Coordinates
18.006, -66.020

A 911 Call Center reported flash flooding and water flooding one apartment in Building 10 |at Residencial Villa Real, Patillas.

Flood, Ceiba

When
August 26, 5:12 AM AST
Where
Ceiba County, 2.97 mi WSW of Ceiba to 2.9 mi WSW of Ceiba
Cause
Heavy Rain / Tropical System
Property damage
$1,000
Reported by
State Official
Coordinates
18.230, -65.670

Flooding was reported on road PR-53 from Ceiba to Naguabo, near Urb Prado Hermoso.

Debris Flow, Ponce

When
August 26, 7:41 AM AST
Where
Ponce County, 7.25 mi NNW of Ponce to 7.14 mi NNW of Ponce
Cause
Heavy Rain / Tropical System
Property damage
$4,000
Reported by
911 Call Center
Coordinates
18.145, -66.668

Emergency managers reported a fallen tree from a small mudslide obstructing PR-503 at Barrio Tibes in Ponce.

Debris Flow, Gurabo

When
August 26, 2:18 PM AST
Where
Gurabo County, 2.9 mi NNW of Gurabo to 2.99 mi NNW of Gurabo
Cause
Heavy Rain / Tropical System
Property damage
$4,000
Reported by
Newspaper
Coordinates
18.309, -65.987

A mudslide was reported on road PR-181 from Gurabo to Trujillo Alto.

Flood, Coamo

When
August 26, 2:25 PM AST
Where
Coamo County, 3.94 mi E of Coamo to 3.52 mi E of Coamo
Cause
Heavy Rain / Tropical System
Property damage
$4,000
Reported by
Newspaper
Coordinates
18.080, -66.290

Road PR-704 was impassable due to flooding, near the baseball park at Barrio Cuyon, from Coamo to Aibonito.

Flash Flood, Ponce

When
August 26, 2:40 PM AST
Where
Ponce County, 2.72 mi WNW of Ponce to 3.01 mi WNW of Ponce
Cause
Heavy Rain / Tropical System
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
18.060, -66.660

Emergency Managers indicated that water from flooding was rising along Barrio Maruenos,|Sector Jaguas. The mud in the water was reaching several houses in this area.

Flash Flood, Ponce

When
August 26, 5:20 PM AST
Where
Ponce County, 4.81 mi NE of Ponce to 4.58 mi NE of Ponce
Cause
Heavy Rain / Tropical System
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
18.090, -66.560

Rio Inabon reached flood stage, and road PR-511 had to be closed due to flooding.

Debris Flow, Ponce

When
August 26, 5:20 PM AST
Where
Ponce County, 5.71 mi NNE of Ponce to 5.51 mi NNE of Ponce
Cause
Heavy Rain / Tropical System
Reported by
Public
Coordinates
18.121, -66.576

Emergency Managers reported a mudslide that was blocking access at Real Anon on km 10.8.

Flash Flood, Ponce

When
August 26, 6:00 PM AST
Where
Ponce County, 7.24 mi SE of Ponce to 6.95 mi SE of Ponce
Cause
Heavy Rain / Tropical System
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
17.980, -66.538

Emergency Managers reported that Comunidad Tiburones was flooded from previous rainfall and excessive runoff.

Debris Flow, Orocovis

When
August 26, 7:04 PM AST
Where
Orocovis County, 1.55 mi NNW of Orocovis to 1.3 mi N of Orocovis
Cause
Heavy Rain / Tropical System
Property damage
$1,000
Reported by
911 Call Center
Coordinates
18.241, -66.428

A mudslide was reported at PR-157 in El Tanque del Reparto, Vietnam, in Orocovis. No damage was reported to any residential structure.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2023Every state in 2023This day in weather historyWarnings in Puerto Rico, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126076, 1126077, 1126078, 1126080, 1126089, 1126090, 1126081, 1126082, 1126083, 1126091, 1126085, 1126093.